The Ramanujan Journal

, Volume 32, Issue 1, pp 109–124 | Cite as

Generalized Brouncker’s continued fractions and their logarithmic derivatives

  • Olga Kushel


In this paper, we study the continued fraction y(s,r) which satisfies the equation y(s,r)y(s+2r,r)=(s+1)(s+2r−1) for \(r > \frac{1}{2}\). This continued fraction is a generalization of the Brouncker’s continued fraction b(s). We extend the formulas for the first and the second logarithmic derivatives of b(s) to the case of y(s,r). The asymptotic series for y(s,r) at ∞ are also studied. The generalizations of some Ramanujan’s formulas are presented.


Brouncker’s continued fraction Ramanujan’s formula Asymptotic series Functional equations 

Mathematics Subject Classification (2010)

11A55 11J70 30B70 



The author thanks Prof. S. Khrushchev for helpful suggestions and valuable comments.


  1. 1.
    Andrews, G.E., Askey, R., Roy, R.: Special Functions. Encyclopedia of Mathematics and Its Applications. Cambridge University Press, Cambridge (1999) CrossRefMATHGoogle Scholar
  2. 2.
    De Bruijn, N.G.: Asymptotic Methods in Analysis. North-Holland, Amsterdam (1958) MATHGoogle Scholar
  3. 3.
    Dutka, J.: Wallis’s product, Brouncker’s continued fraction, and Leibniz’s series. Arch. Hist. Exact Sci. 26, 115–126 (1982) MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Euler, L.: De fractionibus continuus, observationes. Commentarii Academiae Scientiarum Imperialis Petropolitanae XI for 1739, 32–81 (presented on 22 January 1739). Opera Omnia ser. I, vol. 14., pp. 291–349, E.123 Google Scholar
  5. 5.
    Khrushchev, S.V.: Orthogonal Polynomials and Continued Fractions from Euler’s Point of View. Cambridge University Press, Cambridge (2008) CrossRefMATHGoogle Scholar
  6. 6.
    Khrushchev, S.V.: Orthogonal polynomials: the first minutes. Pure Math. 76, 875 (2007) MathSciNetGoogle Scholar
  7. 7.
    Khrushchev, S.V.: Two great theorems of Lord Brouncker and his formula. Math. Intell. 32, 19–31 (2010) MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Perron, O.: Die Lehre Von Den Kettenbrüchen, Band 1: Elementare Kettenbrüche. Teubner, Leipzig (1954) Google Scholar
  9. 9.
    Sirovich, L.: Techniques of Asymptotic Analysis. Springer, Berlin (1971) CrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2013

Authors and Affiliations

  1. 1.Institut für Mathematik, MA 3-6Technische Universität BerlinBerlinGermany

Personalised recommendations